Janesville Police Sgt. Chad Pearson is concerned over an increase in overdoses in the Janesville area believed to have been caused by the drug Fentanyl. The painkiller, which is becoming more prominent on the illegal drug market, is proving fatal for Heroin users who are often unaware they’re using Fentayl instead.
“We’ve had 23 overdoses that we as an agency have responded to, and 6 of those are deaths,” explains Sgt. Pearson.
Experts say Fentanyl can be 50 times stronger than Heroin.
“People who may consume this believing it to be heroin don’t quite realize that the acryl fentanyl, or tetrahydrofuran Fentanyl, or…carfentanyl, they don’t know what level of potency that is, and that potency can become fatal,” explained Sgt. Pearson.
Pearson says the Fentanyl concerns came about after a fatal overdose.
“At the conclusion of the investigation, there was an autopsy done, and during the course of the autopsy, they ended up discovering that there was no heroin on board, it was actually a Fentanyl base,” said Pearson.
Pearson says the biggest threat from Fentanyl is the fact that it can be absorbed through the skin. Meaning anyone who comes in contact with it may be at risk of overdosing. That includes family members of heroin addicts and first responders. Pearson says if you see someone who may be overdosing, do not touch any of the items around them.
“Allow first responders who are aware of this to respond and handle the items with either rubber gloves, or some other form of technology to keep it under containment,” said Pearson.